Hail, Cattaraugus
- When
- June 23, 3:00 PM EST
- Where
- Cattaraugus County, 2.05 mi E of Ellicottville
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -78.630
A seasonably deep mid-level trough was slowly moving east through the Great Lakes with cyclonic flow and cold air aloft. The cold air aloft coupled with a relatively warm and moist boundary layer was favorable for hail producing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A seasonably deep mid-level trough was slowly moving east through the Great Lakes with cyclonic flow and cold air aloft. The cold air aloft coupled with a relatively warm and moist boundary layer was favorable for hail producing storms. The thunderstorms developed along the Lake Erie breeze and spread inland through the interior Southern Tier and Finger Lakes with additional development on outflow boundaries and other subtle terrain induced boundaries. Hail, up to one inch in diameter, was reported in Ellicottville, Angelica, Walworth and Lyons.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 23, 1:59 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 259 PM EDT MON JUN 23 2008 .SYNOPSIS... AN UPPER TROUGH CENTERED ACROSS THE EASTERN GREAT LAKES REGION WILL CONTINUE TO PRODUCE A SOUTHWEST FLOW OF RATHER MOIST UNSTABLE AIR ACROSS OUR REGION THROUGH TONIGHT AS IT SLIDES EAST. DRIER AIR WILL FOLLOW FROM TUESDAY THROUGH MIDWEEK AS THE UPPER TROUGH MOVES FURTHER EAST AND A SURFACE HIGH NOSES IN FROM THE OHIO VALLEY. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... CONVECTION CONTINUES TO BUILD ON LAKE BREEZE BOUNDARIES OFF ERIE AND ONTARIO THROUGH LATE AFTERNOON. ACROSS CHAUTAUQUA COUNTY IN PARTICULAR, IF CELLS REMAIN LOCKED ON THE LAKE BREEZE BOUNDARY WE WILL SEE TRAINING OF ACTIVITY WHICH COULD LEAD TO LOCALIZED FLOODING. THIS SITUATION WILL HAVE TO BE WATCHED CLOSELY. ACROSS THE REST OF THE REGION THUNDERSTORMS MAY HOLD ON FOR A FEW HOURS AFTER SUNSET AS THE SHORT WAVE CONTINUES TO FUEL ORGANIZED COVECTIVE ACTIVITY. WE WILL MONITOR CONDITIONS CLOSELY IN CASE A SVR TSTM WATCH IS ISSUED FOR THE AREA. ONCE RAIN DOES WIND DOWN OVERNIGHT, SOME OF OUR AREAS MORE PRONE TO FOG, ESPECIALLY OVER THE SOUTHERN TIER WILL LIKELY DEVELOP FOG IN THE 3AM TO 7AM TIMEFRAME. MODELS ALL INDICATE THE SHORT WAVE WILL EXIT WESTERN NEW YORK BY EARLY TUESDAY MORNING AND CENTRAL NEW YORK BY NOON ENDING ANY THREAT OF RAINFALL. THREAT OF SHWR/TSTM ACTIVITY WILL END EARLY IN THE EVENING WITH SKIES GENLY MSTLY CLDY. TEMPS TODAY WILL RANGE FROM THE MID TO UPPER 70S WITH LOWS TONIGHT IN THE MID 50S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... THE UPPER TROUGH CONTINUES TO TRACK EASTWARD TUESDAY NIGHT AND WEDNESDAY AS OUR REGION COMES UNDER THE INFLUENCE OF A BROAD NEARLY ZONAL WEST NORTHWEST FLOW ALOFT RIGHT THROUGH THURSDAY WITH SLOW WARM ADVECTION AT LEAST AS DEEP AS THE 850 MB LEVEL. WE WILL CONTINUE WITH A DRY FORECAST THROUGH WEDNESDAY NIGHT...BUT WE ARE A LITTLE CONCERNED WITH THE SOUTHERN TIER FOR THE WEDNESDAY NIGHT PERIOD. BOTH THE WRF-NMM AND THE GFS INDICATE A WEAK SHORT WAVE IN THE ABOVE MENTIONED FLOW PATTERN ZIPPING EAST SOUTHEAST OVERNIGHT ALONG AN ELEVATED BAROCLINIC ZONE. THE WRF-NMM IS QUITE A BIT FASTER THAN THE GFS. THERE IS ALSO SOME FAIRLY IMPRESSIVE MODEL QPF JUST TO OUR SOUTH. IT WILL HAVE TO BE WATCHED IN FURTHER MODEL RUNS. WARM ADVECTION CONTINUES THURSDAY. STILL LOOKS LIKE A PRETTY GOOD DAY BUT THE CHANCE POPS LOOK REASONABLE CONSIDERING THE WEST NORTHWEST FLOW ALOFT ALONG WITH DIURNAL HEATING. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... DURING THIS PERIOD IT LOOKS LIKE UNSETTLED WEATHER WILL BE LIKELY... ESPECIALLY DURING THE WEEKEND AND ON INTO MONDAY. THE FIRST PART OF THE PERIOD...THURSDAY NIGHT THROUGH FRIDAY MAY BE THE BETTER WEATHER OF THE PERIOD WITH A ZONAL FLOW PATTERN IN PLACE WITH ONLY WEAK IMPULSES WORKING ACROSS THE AREA...WITH ECMWF SHOWING SOME SHORT WAVE RIDGING WORKING ACROSS THE AREA. BOTH THE GFS AND ECMWF DEVELOPING A CLOSED LOW OVER THE GREAT LAKES REGION BY THE WEEKEND INTO MONDAY...BUT STILL A FAIR AMOUNT OF SPREAD SHOWING UP IN THE MREF ENSEMBLES MEANS DURING THIS TIME PERIOD. CONFIDENCE REMAIN LOW DURING THE PORTION OF THE FORECAST...THEREFORE WILL MAINTAIN CHANCE CATEGORY PROBABILITIES BUT IF THE UPPER LOW DOES DEVELOP AS SUGGESTED BY THE GFS/ECMWF CHANCES FOR PRECIPITATION WILL INCREASE. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... WITH CONVECTION FIRING UP EARLY THIS AFTERNOON MOST AREAS WILL REMAIN VFR. HOWEVER, LAKE BREEZE BOUNDARIES WILL FOCUS THUNDERSTORM DEVELOPMENT AND SITES SUCH AS KROC AND KJHW WILL BRIEFLY GO MVFR FOR CEILING AND VSBY IN THUNDERSTORMS. KBUF, KIAG AND KART SHOULD BE PROTECTED A BIT BY COOLER LAKE BREEZES WHICH WILL LIMIT CONVECTION AT THOSE SITES BUT AFT 21Z AS THE LAKE BREEZE BOUNDARIES WEAKEN WHATEVER IS LEFT THUNDERSTORM-WISE COULD MOVE THROUGH THOSE TAF SITES AS WELL, BRIEFLY DROPPING CONDITIONS TO MVFR FOR BOTHE CEILING AND VSBY. THE ACTIVITY SHLD WIND DOWN BY 00Z WITH VFR CONDITIONS. TOWARD 08Z-09Z SOME MVFR VSBYS ARE POSSIBLE IN FOG WITH VSBYS AS LOW AS 1/2 MILE ACROSS THE SOUTHERN TIER WITH CIGS DOWN TO 5 HND FT. OUTLOOK... TUESDAY...VFR. WEDNESDAY...VFR. LOCALIZED IFR IN MORNING VALLEY FOG. THURSDAY...VFR. CHC SHWRS/TSTMS. FRIDAY...VFR. CHC/SHWRS/TSTMS. && .MARINE... THE LOWER LAKES WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA AT LEAST THROUGH MID WEEK AS PRESSURE GRADIENTS REMAIN WEAK. MARINERS WILL STILL HAVE TO BE ON THE WATCH THOUGH FOR THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND TIS EVENING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...TAN SHORT TERM...TMA LONG TERM...TMA AVIATION...TAN MARINE...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT MON JUN 23 2008 NYZ012>014-019>021-085-240930- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 518 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND EARLY EVENING. THE PRIMARY SEVERE THREAT WILL BE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>008-010-011-240930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE- 518 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT MON JUN 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SAGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1243 PM EDT MON JUN 23 2008 NYZ001>004-231830- NIAGARA-ORLEANS-MONROE-WAYNE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER... NEWARK 1243 PM EDT MON JUN 23 2008 AT 1245 PM NATIONAL WEATHER SERVICE SATELLITE AND RADAR WERE INDICATING THAT SHOWERS AND THUNDERSTORMS WERE GOING TO RAPIDLY DEVELOP ALONG THE SOUTH SHORE OF LAKE ONTARIO. MOST OF THE ACTIVITY WILL BE CONFINED, AT LEAST INITIALLY, TO AREAS ALONG AND NORTH OF ROUTE 104, BUT COULD SPREAD FARTHER SOUTH BY 230 PM TO 3. SOME OF THE THUNDERSTORMS WILL CONTAIL TORRENTIAL DOWNPOURS, STRONG GUSTY WINDS, AND SMALL HAIL. THE STORMS WILL PERSIST WELL INTO THE AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 313 PM EDT MON JUN 23 2008 NYZ019-020-232015- CHAUTAUQUA-CATTARAUGUS- INCLUDING THE CITIES OF...JAMESTOWN...OLEAN 313 PM EDT MON JUN 23 2008 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS MOVING ACROSS THE REGION... AT 310 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING OVER CHAUTAUQUA COUNTY FROM FINDLEY LAKE AND CLYMER NORTHEAST, TO CHERRY CREEK AND ARKWRIGHT. THIS AREA ALSO COVERED THE NORTHWEST CORNER OF CATTARAUGUS COUNTY, FROM CONEWANGO TO ASHFORD HOLLOW, NORTHWARD. SOME OF THESE STORMS CONTAIN TORRENTIAL DOWNPOURS, GUSTY WINDS, FREQUENT LIGHTNING, AND HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND SOME POOR DRAINAGE FLOODING IS LIKELY FOR SOME LOCATIONS. THIS ACTIVITY WILL CONTINUE MOVING ACROSS THE SAME AREAS THROUGH 4 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 347 PM EDT MON JUN 23 2008 NYZ019-232100- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 347 PM EDT MON JUN 23 2008 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS FOR PORTIONS OF THE COUNTY... AT 340 PM, NATIONAL WEATHER SERVICE DOPPLER CONTINUED TO INDICATE STRONG THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS, FREQUENT LIGHT, GUSTY WINDS, AND POSSIBLY HAIL. THE HEAVIEST STORM WAS LOCATED BETWEEN LAKEWOOD AND BEMUS POINT MOVING NORTHEAST. THIS STORM WILL BE NEAR GERRY AROUND 4 PM, AND NEAR ELLINGTON AND CHERRY CREEK AROUND 415 PM. POOR DRAINAGE FLOODING IS LIKELY FOR MANY LOCATIONS WHERE THUNDERSTORMS HAVE BEEN PERSISTENTLY MOVING ACROSS.
The Buffalo radar (KBUF), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121734, 121735, 121736, 121737.